Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Period during chemo?

Options
jh40
jh40 Member Posts: 140

Hi everyone - I’ve had 2 rounds of weekly Taxol and Herceptin and my period showed up right on time today. Is this normal? I thought they would stop? Does this mean the treatment isn’t effective enough at killing cells?

Comments

  • margecandoit
    margecandoit Member Posts: 143
    Options

    jh40- I had my period once when I was doing AC. I was ending my period and had 3 rd treatment. Those were every 2 weeks so I was 5 weeks into my treatment on that one. I am doing taxol know and it still hasn’t come back and I am ok with that. I do remember think this isn’t fair to be having my period and dealing with chemo. I think maybe give it more time. You may have already ovulated before treatment started. I don’t know just a thought. Hope you are doing well with the first two treatments.

  • WC3
    WC3 Member Posts: 658
    Options

    jh40:

    I don't think they usually stop instantly. I had 6 infusions of TCHP and my periods stopped about halfway through.

  • jh40
    jh40 Member Posts: 140
    Options

    Thanks ladies. I keep thinking if this chemo isn't strong enough to shut down my ovaries how's it going to shut down cancer?

    Hopefully I'll catch a break next month because yesterday was probably the roughest start to any cycle I've had in life!

  • pesky904
    pesky904 Member Posts: 263
    Options

    I got my period on June 20, 2017 and then I started chemo on July 21, 2017. Never got a period and have not had one since. It's been over 5 years now. I was 42, about to turn 43 and had been regular like clockwork up to that point. I guess it's different for everyone but mine stopped immediately with the first treatment and never came back. (I also did a lengthy treatment of Taxol, then Red Devil, then surgery, then cisplatin/radiation, then Xeloda, so my body probably was in shock.)

  • jh40
    jh40 Member Posts: 140
    Options

    pesky904 - I just turned 41 and have also been regular like clockwork, including this time. I started weekly Taxol/Herceptin on 8/15 so only had 2 rounds down before starting yesterday. I will have 4 more down before I'm due to start again, and hoping by that point it will stop it altogether. I'm ER/PR+ in addition to Her2+ so the hormones are definitely on my mind.

  • brinkofeternity
    brinkofeternity Member Posts: 181
    Options

    I was 41 when I started weekly Taxol, and did have 1 period after I started chemo. After I finished Taxol it tried to make a comeback, but then I started AC which shut it down for 2 1/2 years. I thought it was gone for good until, believe it or not, I got my 3rd Pfizer shot. After that it's been quite regular again. Are you going to be on any AI? I'm only on Tamoxifen so getting my period back was not completely unexpected.

    As for chemo effectiveness, my tumor did reduce in size and no longer palpable after only about 2 months of Taxol. Plus, our hair do come back after chemo, so having our periods back is probably normal too.

  • jh40
    jh40 Member Posts: 140
    Options

    Thank you for the input. I ended up having it for about 2 days only so that makes a huge change. It appears to be having an effect. It’s certainly affecting my white blood cells and my reds because after this 3rd round I’ll be neutropenic.

    I will be on Tamoxifen after chemo, yes. Not looking forward to that as I hear it’s rough!

  • monarchandthemilkweed
    Options

    i got my periods (44 at diagnosis) for the first two chemo rounds like clockwork. Then I had a period from hell- non stop bleeding for weeks. Then that was it. I was on tamoxifen for a year and had one tiny period after being on tamoxifen for about 10 months. Then I got my ovaries out. No more periods

  • brinkofeternity
    brinkofeternity Member Posts: 181
    Options

    Jh40 - Tamoxifen only gave me an achy knee, which went away after exercise. Hope it's easy on you too!

  • kaynotrealname
    kaynotrealname Member Posts: 394
    Options

    Just in case someone needs to read this. Got my first period after my first chemo about a week late but it's here with a vengeance. Started last week the day I took some steroids and seemed to be ending over the last few days. Until my infusion of pre-chemo steroids where it decided to express that no, it has more yucky to get out and lots of it. I'm thinking steroids is causing the reflux and hope it ends soon. I haven't had it a week yet and no pain thank goodness but to be honest I just want my ovaries to die already. I was ovulating the day of my first chemo so I knew I should be expecting something but I'm really hoping this is the end of it. My ovaries are the one thing I don't care if chemo takes away. Well that and leg hair. But they seem stubborn little craps, too.

  • jh40
    jh40 Member Posts: 140
    Options

    kaynotrealname - for what it's worth, I am off of steroids entirely as of my 3rd weekly Taxol/Herceptin. Not sure what treatment plan you're on, but for me the steroids were the culprit of 90% of my horrific GI issues. My oncologist tells me they're prescribed primarily to help with nausea. I'm on Aloxi and so far it's been strong enough on its own to ward off nausea.

  • kaynotrealname
    kaynotrealname Member Posts: 394
    Options

    I'm down to half a dose because I had a horrible reaction to them last week and ended up in the hospital for the night. I tolerated them okay this time around but I may ask about skipping them entirely next time. My nausea isn't bad at all and appetite isn't affected. May be able to just do without them. They do up blood counts though and that's not a bad thing with chemo. But for some of us with side effects that small reward may not be worth it.

  • jh40
    jh40 Member Posts: 140
    Options

    kaynotrealname - ah geez I didn’t know the steroids up the blood counts. It’s a shame I can’t tolerate them cause my counts are low after 3 treatments.

    I started out on only 5mg, and it was awful. They reduced it to 2.5mg and that helped a lot but I knew I would fare better taking them away altogether. The treatment without them I could finally eat solids again and give the heating pad a rest.

    I think for me the nutritional trade off is well worth it. Being able to eat better is a godsend. My intestinal issues are a lot better too. I only need Miralax once a week now.